Wave propagation in a continuously twisted biaxial dielectric medium parallel to the helical axis

W. S. Weiglhofer, Akhlesh Lakhtakia

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

An analytic solution is presented for the propagation of electromagnetic waves parallel to the helical axis of a continuously twisted biaxial dielectric medium. The two optical axes of this unidirectionally inhomogeneous medium lie in a plane normal to the helical axis and are separated by a constant phase shift. The 4×4 matrix method of optics is used. The obtained result generalizes the well known exact solution for the continuously twisted uniaxial dielectric medium and provides a further advance towards the understanding of the optical properties of cholesteric liquid crystals and other similar anisotropic materials.

Original languageEnglish (US)
Pages (from-to)179-183
Number of pages5
JournalOptik (Jena)
Volume96
Issue number4
StatePublished - Jun 1 1994

All Science Journal Classification (ASJC) codes

  • Electronic, Optical and Magnetic Materials
  • Atomic and Molecular Physics, and Optics
  • Electrical and Electronic Engineering

Fingerprint Dive into the research topics of 'Wave propagation in a continuously twisted biaxial dielectric medium parallel to the helical axis'. Together they form a unique fingerprint.

Cite this